Nebraska, 2023Drought in Nebraska, December 1 to 26, 2023
December 1 to 26, 2023 · NWS FSD · 2 events in 2 counties and zones
Heavier precipitation toward the end of the month led to an end of severe drought conditions across northeast Nebraska in late December.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavier precipitation toward the end of the month led to an end of severe drought conditions across northeast Nebraska in late December.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Nov 30, 10:28 PM CST, 1 hour 32 minutes earlier. Its key messages:
- Cooler temperatures prevail across the region tomorrow, followed by a warm up heading into next week. Well above average temperatures return by mid next week.
- Mostly dry weather expected to prevail throughout the period, with a very low probability (10-20%) for light snow Saturday night along and east of IA/MN Highway 60.
Area forecast discussion, Nov 30, 10:28 PM CST, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1028 PM CST Thu Nov 30 2023
.KEY MESSAGES...
- Cooler temperatures prevail across the region tomorrow,
followed by a warm up heading into next week. Well above
average temperatures return by mid next week.
- Mostly dry weather expected to prevail throughout the period,
with a very low probability (10-20%) for light snow Saturday
night along and east of IA/MN Highway 60.
&&
.DISCUSSION...
Issued at 242 PM CST Thu Nov 30 2023
Once again, ample sunshine and mixing along with a lack of snow
cover is helping us warm more than expected this afternoon.
Temperatures have warmed into the upper 30s to mid 40s despite
breezy north/northwesterly winds gusting around 25 mph. Expect winds
to taper off late this afternoon into the evening.
Soundings and some other hi-res guidance indicate that patchy
stratus or fog may develop tonight as winds become light or briefly
calm. Will leave out of the forecast for now, given low (< 20%)
confidence in occurrence. Lows tonight fall into the teens to lower
20s. Clouds increase as a mid level wave passes to the south. We'll
stay dry with the moisture and forcing off to the south. The
increasing cloud cover will likely be a spoil sport for those hoping
to catch a glimpse of the Northern Lights overnight.
For Friday, although we'll see less favorable mixing and more cloud
cover than the last few days, raised highs a couple of degrees from
the previous forecast toward the higher end of guidance since we've
overperformed on highs the last two days. Weak CAA and easterly flow
along with cool high pressure helps keep us on the cooler side with
highs just below to near normal in the 30s. Lows Friday night fall
into the teens and 20s once again.
Mid and upper level trough slides east late Friday through the
weekend, ejecting out of the Rockies into the Plains Saturday into
Sunday. We'll see a few waves move through the broad scale troughing
during this time. We should stay mostly dry during this time,
although locations along and east of IA/MN Highway 60 could see some
light snow. 30.12z models - including ensemble data - have dropped
off in probability of measurable precip (>= 0.01") for Saturday
night into Sunday, with now only a 30% or less. Although the NBM was
dry with no pops, did add some low (15% or less) pops for this
period. Not confident that we'll be completely dry, and would
like to see another model run or two of the downward trend
before removing flurries/light snow entirely. Based on
soundings, any precipitation should fall as snow, so have
removed all other p-types. Little to no accumulation is
expected. Temperatures through the weekend remain near to above
normal with highs in the upper 30s to mid 40s and lows in the
upper teens to mid 30s.
Troughing to the east keeps us in northwesterly flow for the early
part of next week. Guidance continues to show a clipper moving
through Monday night. Have kept NBM (with less than 10% pops) for
now, as guidance seems to be less consistent in the 30.12z runs with
timing, strength, and location of this system. Monday brings the
start of near to above average temperatures.
Mid and upper level ridging builds in and slides overhead mid next
week. We'll continue to see a warming trend, with above average
temperatures. There are decent chances (30% in southwestern MN to 60-
70% in south central SD) that temperatures exceed 50 degrees across
the ensembles. Have leaned on the higher end of guidance maintaining
the NBM, especially given the more favorable flow pattern to warm
above expectations. Periodically breezy winds with dry weather is
expected.
&&
.AVIATION /06Z TAFS THROUGH 06Z SATURDAY/...
Issued at 1028 PM CST Thu Nov 30 2023
VFR conditions are expected through the TAF period. Winds will
be light.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&
DISCUSSION...SG
AVIATION...JM
Hazardous weather outlook, Nov 30, 6:53 PM CST, 5 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
653 PM CST Thu Nov 30 2023
IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-020100-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
653 PM CST Thu Nov 30 2023
This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Drought, Dakota
- When
- December 1, 12:00 AM CST to December 26, 12:00 AM CST
- Where
- Dakota forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.391, -96.564 (the zone’s center; the record gives no point)
Severe (D2) drought conditions eased to moderate (D1) in late December.
Drought, Dixon
- When
- December 1, 12:00 AM CST to December 26, 12:00 AM CST
- Where
- Dixon forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.493, -96.868 (the zone’s center; the record gives no point)
Severe (D2) drought conditions eased to moderate (D1) in late December.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow and Winter Weather in Washington, December 1 to 4, 20233 deaths · $5,000 · 6 events
- Heavy Snow and Winter Weather in Montana, December 1 to 4, 20231 death · 3 injured · $130,000 · 3 events
- Drought in Missouri, December 1 to 31, 2023$52 million · 22 events
- Heavy Snow and Winter Weather in Idaho, December 1 to 4, 20231 death · 1 injured · $15,000 · 17 events
- Drought in Kansas, December 1 to 31, 2023$4.8 million · 1 event
- Wildfire in Colorado, December 1 to 2, 2023$2.0 million · 1 event
- Drought in Iowa, December 1 to 31, 202347 events
- Drought in New Mexico, December 1 to 31, 202339 events
- Flash Flood in Louisiana, December 1, 2023$60,000 · 1 event
- Drought in Tennessee, December 1 to 31, 202336 events
- Drought in Georgia, December 1 to 31, 202335 events
- Drought in Virginia, December 1 to 31, 202324 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1146409, 1146410.